Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Charleston, WV

June 25, 2002Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 25, 2002, 6:37 PM EDT for Mingo County, West Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 6:37 PM EDT (22:37 UTC)
Expired
Jun 25, 2002, 7:30 PM EDT
In force
53 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:45 PM EDTThunderstorm WindSharon Hgts, WVLarge tree branches were blown down along roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 252237
SVRRLX
WVC059-252330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 730 PM EDT...

* AT 628 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
  THUNDERSTORM NEAR GILBERT CREEK DRIFTING NORTHWARD.

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:45 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 25, 3:45 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT TUE JUN 25 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

345 PM EDT TUE JUN 25 2002

THRU THU NT...
SHORT WV STILL SHOWN TO TRAVERSE CWA TONIGHT INTO WED...THO IT RUNS
INTO SLIGHTLY DRIER AIR JUST AS IT EXITS EAST.

SUNSHINE IN WAKE OF THAT...IN WESTERN PORTIONS OF CWA...WHERE
COPIOUS MOISTURE WILL BE...SHOULD IGNITE LATE DAY/EVE CONV THERE.
THINGS SHOULD DIE DOWN DURNG EVE MTNS ...PERHAPS A LITTLE LATER
WEST...IT OFTEN TAKES A WHILE FOR CONVECTION TO DIE DOWN ONCE TSTMS
FORM WHEN PWS ARE 1.75 ISH.

OTHER MAIN FEATURE IS THE COLD FRONT.  MODELS SHOW INITIAL LINE NWRN
OH THURS MORN...SORT OF BREAKS IT UP AS IT MOVES INTO CWA DURNG
DAY.  SECOND LINE THEN GENERATES ALONG FRONT IN NWRN OH LATE IN THE
DAY...AND TRAVERSES CWA WITH FRONT THU NT.  ROLING WITH POPS ALL
PERIODS WITH SMALL WINDOWS WITHIN THE GRIDS SHOWING LULL IN ACTIVITY.

ENDED UP BETWEEN THE NUMBERS ON HIGHS AND POPS AND CLOSE ON LOWS.

XNTDD FRI ON-->
NO CHGS FROM 1057 AM DISC BELOW.

1057 AM EDT TUE JUN 25 2002

AFTERNOON UPDATE...
EDGED TEMPS UP IN A FEW LOCATIONS BASED ON LATEST DATA.  EDGED POPS
DOWN NE MTNS AND SPECIFIED TIMING LATE...AREA STILL UNDER INFLUENCE
OF HIGH THAT HAS PROTECTED MOST OF CWA LAST SEVERAL DAYS.

XNTDD FRI ON-->
BARRING ANY SIGNIFICANT DIFFERENCES FM 12Z AVN...FCST IS TAKING A
DRIER LUK AS FRNT PUSHES THRU FRI MRNG.  LEFT MRNG POPS LLNDS AND
MTNS FOR SHRA...THEN AS H5 TROF DEPARTS WE RTN TO A DEAD FLO
ENVIRONMENT.  H7-H5 HGTS RISE YLDNG A WK WND FLO AND A RTN OF HZY
SUNSHINE FOR THE WEEKEND.  A REPRIEVE SAT MRNG AS H8 DWPTS FALL BLO
10C BUT QUICKLY REBOUND TO 13C 24HRS LTR.  SHOWALTER INDEX SHOW
STABLE CONDS WITH VALUES ARND 4C TIL MON THEN VALUES NR 0C.  TEMPS
FOLLOW WRMR FMR NMBRS WHICH INDICATE 3H WX SUN-TUES.

250 AM EDT TUE JUN 25 2002
CURRENT FORECAST PRETTY MUCH ON TRACK.  WILL INCREASE POPS TO 50%
TODAY IN OH/KY/VA AND WV ZONES ALONG THE OHIO RIVER.  PWS AND
INSTABILITY INCREASE OVER THAT REGION TODAY AND WITH LEFT OVER
BOUNDARIES COUPLED WITH HEATING..THIS REGION HAS THE BEST CHC FOR
TRW DEVELOPMENT LATE THIS MORNING AND THE AFTERNOON HOURS TODAY.
REST OF THE REGION COULD SEE SCATTERED ACTIVITY WITH INCREASED
MOISTURE AS WELL.

MOISTURE INCREASES EACH DAY BEFORE WEAK FRONT MAKES ITS WAY INTO THE
REGION LATE THURSDAY AND FRIDAY.  NO REAL FEATURES THROUGH THE
WEEKEND AND WILL KEEP CURRENT FORECAST GOING.

CURRENT PACKAGE TEMPS AND POPS IN LINE FOR THE MOST PART. ONLY MADE
SLIGHT ADJ TO TEMPS IN THE EARLY PERIODS.

915 PM EDT MON JUN 24 2002

OVERNIGHT UPDATE.  WILL CONTINUE 30 POPS UNTIL MIDNIGHT IN SOUTHWEST
VIRGINIA PER CURRENT RADAR. OTHERWISE..CONVECTION DROPPED EVERYWHERE
ELSE FOR OVERNIGHT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ TRM / 99

In the hours before

Special weather statement, Jun 25, 6:30 PM EDT, 7 minutes before
WVZ024>026-033-034-260030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT TUE JUN 25 2002

SHOWERS AND THUNDERSTORMS WERE DRIFTING NORTHWARD ACROSS SOUTHERN
WEST VIRGINIA.  SOME OF THESE STORMS HAVE HAD A HISTORY OF FREQUENT
LIGHTNING AND HEAVY DOWNPOURS.  THIS HAS CAUSED LOCALIZED FLOODING
IN A FEW PLACES ACROSS MCDOWELL COUNTY THIS EVENING.  PONDING OF
WATER...GUSTY WINDS...AND SMALL HAIL MAY ALSO ACCOMPANY THESE
THUNDERSTORMS.  HOWEVER...THESE THUNDERSTORMS ARE GENERALLY EXPECTED
TO STAY BELOW SEVERE LIMITS AND SHOULD RAPIDLY DECREASE IN INTENSITY
AFTER SUNSET.

BE CAREFUL WHEN DRIVING...ESPECIALLY AT NIGHT.  IT BECOMES MORE
DIFFICULT TO IDENTIFY WATER ACROSS ROADWAYS AT NIGHT.  DO NOT
CROSS ROADWAYS COVERED WITH WATER.  IT TAKES VERY LITTLE WATER TO
WASH AWAY VEHICLES.

FOR ADDITIONAL WEATHER INFORMATION, STAY TUNED TO NOAA WEATHER RADIO
OR CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.